Texas, 2010

Hail and Damaging Winds in Texas, August 6, 2010

August 6, 2010 · NWS FWD · 12 events in 7 counties and zones

A weak frontal boundary draped across north Texas provided a focus for afternoon thunderstorm development. Downbursts and microbursts were the main threat in the hot and unstable atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$76,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A weak frontal boundary draped across north Texas provided a focus for afternoon thunderstorm development. Downbursts and microbursts were the main threat in the hot and unstable atmosphere. The most significant wind damage occurred in Corinth and near Comanche.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 6, 11:28 AM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 6, 11:28 AM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1228 PM CDT FRI AUG 6 2010

.AVIATION...
WITH BOUNDARY LAYING ACROSS AREA...EXPECT LOW COVERAGE AFTERNOON
THUNDERSTORMS NEAR ALL THE TAF SITES. HAVE ADDED A VCTS GROUP TO
THE AFTERNOON FOR THESE STORMS. IN ADDITION...ANY STORMS THAT
FORM WILL BE CAPABLE OF PRODUCING GUSTY WINDS OF 20-35 MPH...AND
A FEW STORMS MAY PRODUCE STRONGER WINDS. BOUNDARY PRODUCING WEAK
NORTHERLY WINDS THIS AFTERNOON IN THE METROPLEX...WITH WINDS
SHIFTING BACK TO THE SOUTH AFTER SUNSET. 84

&&

.UPDATE...
WEAK FRONTAL BOUNDARY WILL BISECT THE CWA TODAY AND PROVIDE A
FOCUS FOR ISOLATED TO SCATTERED THUNDERSTORMS TO DEVELOP WITH
HEATING. MORNING SOUNDING DEPICTS INCREASING PRECIPITABLE WATER
VALUES WITH GREATER MID LEVEL MOISTURE/SATURATION THAN PREVIOUS
DAYS. IN ADDITION...MID LEVEL THERMAL PROFILE HAS COOLED SLIGHTLY
AND WILL RESULT IN HIGHER INSTABILITY TODAY. AS A RESULT...HAVE
INCREASED POPS TO 30 PERCENT OVER MOST OF THE AREA TODAY. STORMS
THAT DO DEVELOP WILL HAVE THE POTENTIAL FOR DAMAGING MICROBURST
WINDS THIS AFTERNOON AND EARLY EVENING. TR.92

&&

.PREV DISCUSSION... /ISSUED 219 AM CDT FRI AUG 6 2010/
NO SUBSTANTIAL CHANGES TO THE ONGOING FORECAST. WEAK FRONT
CURRENTLY ACROSS OUR NORTHERN COUNTIES WILL FLOAT AROUND THE CWA
TODAY...PROVIDING SOME FOCUS FOR AFTERNOON CONVECTION. BEST RAIN
CHANCES WILL ONCE AGAIN BE GENERALLY ALONG AND EAST OF I-35.

THIS BOUNDARY WILL CONTINUE TO HANG AROUND ON SATURDAY AND
SUNDAY...GRADUALLY EASING INTO THE SOUTHERN CWA. DIURNAL
THUNDERSTORMS WILL BE POSSIBLE THROUGH THE WEEKEND...AGAIN MAINLY
ACROSS THE EASTERN HALF OF NORTH TEXAS.

HEAT INDEX VALUES WILL RANGE FROM 105 TO 110...AND WE WILL
CONTINUE THE HEAT ADVISORY THROUGH SATURDAY. EXPECT SLIGHTLY
COOLER HIGHS FOR SUNDAY...BUT HUMIDITY VALUES WILL INCREASE...SO
THE HEAT ADVISORY MAY NEED TO BE EXTENDED WITH LATER FORECASTS.

HIGHS WILL CONTINUE IN THE UPPER 90S AND LOWER 100S THROUGH NEXT
WEEK. THE UPPER HIGH REMAINS ACROSS THE REGION...BUT WILL NOT
STRONGLY ANCHOR OVERHEAD. AS A RESULT...EXPECT MORE OF A DIRTY
RIDGE PATTERN WITH ISOLATED DIURNAL CONVECTION. FOR NOW...WILL
CONTINUE WITH A SLIGHT CHANCE FOR THUNDERSTORMS OVER THE EASTERN
HALF OF COUNTIES ON MONDAY. WE WILL KEEP 10 POPS FOR THE REST OF
NEXT WEEK...BUT CANNOT RULE OUT A FEW AFTERNOON/EARLY EVENING
STORMS.         SCHULTZ

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 103  80 103  81 101 /  30  20  10  10  10
WACO, TX             101  77 103  78  99 /  30  10  10  10  10
PARIS, TX            100  76  99  77  98 /  30  20  20  20  20
DENTON, TX           102  76 104  78 101 /  20  20  10  10  10
MCKINNEY, TX         102  76 102  78  99 /  30  20  20  20  20
DALLAS, TX           103  81 103  81 100 /  30  20  20  20  20
TERRELL, TX          102  77 102  79  99 /  30  20  20  20  20
CORSICANA, TX        101  77 100  79  99 /  30  20  20  20  20
TEMPLE, TX            99  75 101  76  98 /  20  10  10  10  10
MINERAL WELLS, TX    101  74 104  75 100 /  20  10  10  10  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 9 PM CDT SATURDAY FOR TXZ092>095-103>107-
118>123-133>135-145>148-158>162-174-175.

&&
Hazardous weather outlook, Aug 6, 1:36 AM CST, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
236 AM CDT FRI AUG 6 2010

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-071200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
236 AM CDT FRI AUG 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

A HEAT ADVISORY IS IN EFFECT FOR AREAS ALONG AND EAST OF
INTERSTATE 35.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THROUGH TONIGHT
GENERALLY EAST OF A BOWIE...WACO...CAMERON LINE. THE VERY WARM
TEMPERATURES WILL RESULT IN AN ENVIRONMENT CONDUCIVE FOR VERY
STRONG...TO POSSIBLY DAMAGING DOWNBURST WINDS WITH ANY COLLAPSING
STORMS. CLOUD-TO-GROUND LIGHTNING AND SMALL HAIL ARE THE OTHER
HAZARDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE HEAT ADVISORY REMAINS IN EFFECT THROUGH 9 PM SATURDAY EVENING.

ISOLATED THUNDERSTORMS ARE POSSIBLE MAINLY EAST OF INTERSTATE 35
EACH AFTERNOON AND EVENING THIS WEEKEND INTO MONDAY. STRONGER
STORMS EACH DAY WILL BE CAPABLE OF PRODUCING STRONG OUTFLOW WIND
GUSTS.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND
EVENING FOR THE POTENTIAL OF STRONG TO DAMAGING DOWNBURST WINDS.

05/

In the hours before

Special weather statement, Aug 6, 12:10 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
110 PM CDT FRI AUG 6 2010

TXZ105>107-061845-
DELTA TX-HUNT TX-HOPKINS TX-
110 PM CDT FRI AUG 6 2010

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN HUNT COUNTY
  SOUTHWESTERN DELTA COUNTY
  NORTHWESTERN HOPKINS COUNTY

AT 110 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF COMMERCE...MOVING SOUTHEAST
AT 10 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE CAMPBELL...COMMERCE...WOLFE
CITY...COOPER LAKE PARK DOCTORS CREEK AND COOPER LAKE PARK SOUTH
SULPHUR.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 40 OR 50 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3309 9596 3338 9608 3341 9585 3331 9548
TIME...MOT...LOC 1810Z 317DEG 10KT 3335 9598

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Hopkins

When
August 6, 1:05 PM CST
Where
Hopkins County, Sulphur Spgs Muni Ar
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
33.150, -95.620

The automated weather station at the Sulphur Springs Municipal Airport (KSLR) measured a 67 mph wind gust.

Hail, Hopkins

When
August 6, 1:12 PM CST
Where
Hopkins County, 2.09 mi SSE of Cumby
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.121, -95.840

Dime size hail was reported on CR 4131, two miles south of Cumby.

Thunderstorm Wind, Hopkins

When
August 6, 1:12 PM CST
Where
Hopkins County, 2.09 mi SSE of Cumby
Measured
52 kt (60 mph) estimated gust
Property damage
$100
Reported by
Trained Spotter
Coordinates
33.121, -95.840

Trees were knocked down by thunderstorm winds on CR 4131, two miles south of Cumby.

Thunderstorm Wind, Van Zandt

When
August 6, 3:35 PM CST
Where
Van Zandt County, Canton
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
32.550, -95.870

A 60 mph wind gust was estimated at the Van Zandt Sheriff's Office in Canton.

Thunderstorm Wind, Young

When
August 6, 3:40 PM CST to 3:45 PM CST
Where
Young County, 1.32 mi NNW of Olney to 0.23 mi WNW of Olney
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
33.388, -98.778

PSI Industries in Olney lost its roof and a door due to thunderstorm winds. Also in Olney, the drive-thru menu at Dairy Queen was knocked over, the sign at Goldsmith Supply Co. was damaged, and trees, tree limbs, signs, and power poles were knocked down. A possible downburst may have caused the damage. In addition, several power poles were knocked down along FM 2178 on the north side of town.

Thunderstorm Wind, Kaufman

When
August 6, 4:10 PM CST
Where
Kaufman County, Kaufman
Measured
52 kt (60 mph) estimated gust
Property damage
$600
Reported by
Law Enforcement
Coordinates
32.580, -96.320

Sixty mph winds were estimated in the city of Kaufman. A few trees were knocked down by the strong winds.

Thunderstorm Wind, Denton

When
August 6, 4:10 PM CST
Where
Denton County, 0.83 mi W of Corinth
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
33.152, -97.084

More than 30 homes in the Oakmost subdivision of Corinth were damaged when a downburst hit the area. The only information regarding the damage was limited to a shed imploding on Andover Street, a brick wall fell over, and several chimneys were damaged.

Thunderstorm Wind, Denton

When
August 6, 4:10 PM CST
Where
Denton County, 0.91 mi SSW of Corinth
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
33.138, -97.077

In the Post Oak/Meadowview area of Corinth, trees up to 14 in diameter were knocked down by downburst winds. The roof of a mobile home was also peeled back.

Hail, Ellis

When
August 6, 4:11 PM CST
Where
Ellis County, Garrett
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.370, -96.650

Penny size hail was reported in Garrett.

Thunderstorm Wind, Ellis

When
August 6, 4:11 PM CST
Where
Ellis County, Garrett
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.370, -96.650

Thunderstorm winds of 60 mph were estimated in Garrett.

Thunderstorm Wind, Ellis

When
August 6, 4:15 PM CST
Where
Ellis County, 1.06 mi NNW of Ennis
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
32.344, -96.636

A trained spotter reported roof damage to 3 buildings on the north side of Ennis. No other information was available.

Thunderstorm Wind, Comanche

When
August 6, 4:30 PM CST
Where
Comanche County, 2.44 mi ESE of Comanche Co Arpt
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
31.908, -98.561

Damaging downburst winds hit a home 2 miles outside the city of Comanche, ripping off most of the roof and uprooting a large mulberry tree. The tree fell across the garage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254927, 254930, 254932, 256383, 256385, 256387, 256461, 256462, 256388, 256389, 256390, 256427.